A friend recently sent me an article showing how aspirin is one of the causes of hearing loss. In fact, all NSAIDs, and even tylenol, were implicated. The authors use the term ototoxicity, which was a new one to me, as well. Pretty scary stuff if you’re a regular user of pain relievers for even minor aches and pains.
Tylenol & Aspirin As Causes Of Hearing Loss
The use of over-the-counter medications for pain relief has become commonplace in society today. In fact, there are many people who take Tylenol (acetaminophen), Motrin (naproxen), or aspirin for pain relief and inflammation. I would hazard to guess that about every seasoned fitness nut has had their days taking one or more of these medications. Most of us tend to think of them as being pretty benign. Turns out they’re actually one of the leading causes of hearing loss among regular users.
According to the Merck Manual of Health & Aging, more than a quarter of adults will experience significant hearing loss by age 65. Hearing loss, of course, reduces our ability to understand conversations, and can even present a safety hazard. In some situations, those limitations eventually lead to feelings of isolation and depression.
Imagine my surprise when I encountered the term “ototoxicity” in relationship to tylenol and aspirin. Ototoxic substances are damaging to the ear, resulting in significant hearing loss. Some of the most frequently cited substances are drugs, including antibiotics like gentamycin, and certain heavy metals. Many over-the-counter pain NSAIDs, such as aspirin, are included in this list, as well.
Researchers at Harvard decided to take a look at the exact ototoxic effects of some of these OTC drugs in men. While the influence of NSAIDs has been suggested, and aspirin has apparently been well documented, the ototoxic effects of Tylenol were less clearly defined.
Their results were striking. In men under age 60, regular users of aspirin were 33% more likely to suffer hearing loss than non-users. In the case of other NSAIDs, regular users under the age of 50 were 61% more likely to suffer hearing loss, whereas that number dropped to 32% for users between 50-59 years of age, and 16% for users over the age of 60. Users of acetaminophen older than age 50 were at similar risk of hearing loss to those of NSAIDs. However, tylenol users under age 50 were 99% more likely to suffer hearing loss than non-users.
These are striking results.
Knowing that tylenol and aspirin are causes of hearing loss changes my view of routine use of these medications. Considering that these drugs are among the most heavily used analgesics in the world, the implications are staggering. Some studies suggest the results are reversible, if you stop taking the drug. But considering some of the recommendations for NSAID use, and even low dose aspirin for heart health, these results shouldn’t be dismissed.
I know I’ll think twice before I start popping these daily.